Illinois, 2012

Hail and Damaging Winds in Illinois, July 1, 2012

July 1, 2012 · NWS PAH · 27 events in 8 counties and zones

Widely scattered thunderstorms developed during the heat of the afternoon. Some of these slow-moving storms produced large hail and pockets of damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$274,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widely scattered thunderstorms developed during the heat of the afternoon. Some of these slow-moving storms produced large hail and pockets of damaging wind. Strong surface heating resulted in temperatures warming into the lower 100's, with 30 to 40-degree temperature-dew point spreads at the surface. Very steep low-level lapse rates and dry air in the low levels promoted the occurrence of microbursts. Wind fields were weak at the surface and aloft, resulting in slow storm movements and relatively disorganized storm structures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 1, 11:05 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 1, 11:05 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1205 PM CDT SUN JUL 1 2012

.UPDATE...
ISSUED AT 1204 PM CDT SUN JUL 1 2012

THERE ARE SOME MODEL INDICATIONS THAT THE RATHER HIGH DEW POINT
AIR IN THE MIXING LAYER MAY BE TAPPED TODAY IN PARTS OF THE
REGION...POSSIBLY YIELDING WIDELY SCATTERED TSTMS THIS AFTERNOON
AND EVENING ROUGHLY IN THE VICINITY OF THE OH RIVER. WE CERTAINLY
SHOULD HAVE THE INSTABILITY...AND NO CAP. THERE WILL BE HIGHER
WINDS ALOFT IN THE NORTH /OVER SWRN IND/ AS A SUBTLE MID LEVEL SHRTWV
MOVES BY ON THE PERIPHERY OF THE RIDGE OVER THE PAH FORECAST AREA.
THIS MAY ENCOURAGE SOME CONVECTION TO LINGER WELL INTO THE EVENING
OVER THAT AREA. 20 PERCENT POPS WERE ADDED IN THE AFOREMENTIONED
AREAS.

&&

.SHORT TERM...(TODAY THROUGH TUESDAY NIGHT)
ISSUED AT 239 AM CDT SUN JUL 1 2012

FINALLY A BIT OF GOOD NEWS FOR THE HOME TEAM...BUT LET US NOT GET
TOO EXCITED.

IT APPEARS THAT THE BRUTAL H5 RIDGE HAS WEAKENED A TAD AND BROKEN
INTO TWO CHUNKS...ONE OF WHICH IS JUST SOUTH AND EAST OF OUR CWA
AND THE OTHER OVER THE CENTRAL PLAINS. THIS SCENARIO PLACES US IN
BETWEEN WHICH MAY PROVIDE AN OPEN DOOR TO SMALL CHANCES OF PRECIP
OVER PARTS OF THE REGION THROUGH MONDAY NIGHT...THEN PERHAPS ALL
OF THE AREA ON TUESDAY.

SATURDAY AFTERNOON WE ACTUALLY HAD A COUPLE OF ISOLATED THUNDERSTORMS
OVER THE EASTERN SECTIONS OF OUR CWA WHERE THERE WAS 850-700 MOISTURE
ADVECTION AND A WEAKNESS IN THE RIDGE. MODELS CONTINUE TO BRING MORE
MOISTURE INTO THE REGION...BUT DUE TO THE LOCATION OF THE
RIDGE...MID LEVEL TEMPERATURES...ETC THINK THE BEST PRECIP
CHANCES...ALBEIT SMALL...WILL BE OVER THE NORTHEAST SECTIONS OF
THE CWA PRIMARILY DURING THER AFTERNOON HOURS.

FOR THE SAME REASONS THE SCENARIO WILL BE VERY SIMILAR FOR MONDAY.
AT THIS TIME THE BEST CHANCE FOR PRECIP AREA WIDE APPEARS TO BE ON
TUESDAY AS MODELS ARE BRINGING AN H5 SHORT WAVE ACROSS THE REGION.
BY TUESDAY NIGHT THE ONLY PRECIP CHANCES SHOULD BE OVER THE
EASTERN SECTIONS BEFORE LIFT FROM THE H5 TROF DEPARTS.

TEMPERATURES WILL BE SLIGHTLY MORE TOLERABLE OVER THE NEXT COUPLE
OF DAYS DUE TO THE WEAKNESS IN THE RIDGE...MORE CLOUD COVER...ETC.
BUT DONT PUT AWAY THAT SUNSCREEN YET. TEMPERATURES ARE STILL
EXPECTED TO REMAIN IN THE UPPER 90S TO LOWER 100S. SURFACE
DEWPOINTS ARE EXPECTED TO INCREASE SLIGHTLY...BUT DURING THE
AFTERNOON HOURS SHOULD MIX DOWN ANYWHERE FROM 5-7 DEGREES MAKING
THE HEAT A LITTLE MORE TOLERABLE.

AS EVIDENCED BY VERY SMALL POPS IN THE SHORT TERM...SADLY MOST AREAS WILL
REMAIN DRY THROUGH THIS PERIOD...BUT PERHAPS A FEW AREAS WILL GET AT
LEAST A LITTLE BADLY NEEDED RAINFALL.

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
ISSUED AT 239 AM CDT SUN JUL 1 2012

LITTLE CHANGE IN THE PATTERN IS EXPECTED DURING THE LONG TERM. HOT
AND DRY CONDITIONS WILL PERSIST. MAIN FORECAST CONCERN IS JUST HOW
HOT AND DRY IT WILL BE.

ECMWF HAS CONSISTENTLY OUTPERFORMED THE GFS OVER THE PAST SEVERAL
DAYS. FORECAST WILL BE WEIGHTED MORE HEAVILY TOWARD THE ECMWF AND
ITS ENSEMBLE MEAN. 12Z ECMWF ENSEMBLE MEAN SHOWED 850 MB TEMPS
HOVERING AROUND PLUS 24 THROUGH MUCH OF THE LONG TERM. BLENDING MOST
OF THE AVAILABLE MODEL GUIDANCE YIELDS SURFACE HIGHS AROUND 100
DEGREES EACH AFTERNOON. GFS MOS REMAINS ON THE COOL SIDE OF THE
GUIDANCE ENVELOPE...AS IT HAS BEEN THROUGH MOST OF THIS HEAT WAVE.

PRECIP CHANCES APPEAR VERY SLIM. BEST CHANCE OF SHOWERS OR STORMS
WILL BE WEDNESDAY...MAINLY IN WESTERN KY AND SW INDIANA. FORECAST
WILL REMAIN DRY FROM THURSDAY THROUGH SATURDAY AS THE UPPER RIDGE
STRENGTHENS A LITTLE MORE.

FOR WHAT ITS WORTH...NEARLY ALL MODEL GUIDANCE INDICATES THE
OPPRESSIVE 500 MB RIDGE WILL RELOCATE TO THE PLAINS OR ROCKIES IN
THE 8 TO 10 DAY PERIOD. HOWEVER...THERE IS STILL LOTS OF MODEL
VARIABILITY CONCERNING THE LOCATION AND AMPLITUDE OF TROUGHING OVER
THE EASTERN STATES AFTER DAY 7. THIS LOWERS CONFIDENCE IN A
COOLDOWN. ONE RAY OF HOPE IS THE 12Z ECMWF ENSEMBLE MEAN...WHICH HAS
850 TEMPS FALLING INTO THE TEENS BY DAY 10.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1204 PM CDT SUN JUL 1 2012

MODELS SUGGEST ISOLATED CONVECTION THIS AFTERNOON AND EVENING. PROBS
TOO LOW TO INCLUDE AT TAF SITES AT THIS TIME. A WEAK SURFACE TROF
ACROSS THE AREA MAY RESULT IN VARIABLE WINDS. SPEEDS SHOULD BE LESS
THAN 10 KTS...LIGHT TONIGHT. AS FAR AS SKY CONDITION...WILL
HAVE A FEW MID AND HIGH CLOUDS IN THE FORECAST.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...EXCESSIVE HEAT WARNING UNTIL 6 PM CDT MONDAY FOR ILZ075>078-
     080>094.

MO...EXCESSIVE HEAT WARNING UNTIL 6 PM CDT MONDAY FOR MOZ076-086-087-
     100-107>112-114.

IN...EXCESSIVE HEAT WARNING UNTIL 6 PM CDT MONDAY FOR INZ081-082-
     085>088.

KY...EXCESSIVE HEAT WARNING UNTIL 6 PM CDT MONDAY FOR KYZ001>022.

&&

UPDATE...DB
SHORT TERM...JP
LONG TERM....MY
AVIATION...CN
Hazardous weather outlook, Jul 1, 2:13 AM CST, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
313 AM CDT SUN JUL 1 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-020815-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
313 AM CDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR THE ENTIRE AREA.
REFER TO THE WARNING PRODUCT FOR DETAILS.

AN ELEVATED RISK FOR WILDFIRES WILL CONTINUE ACROSS THE AREA.
NUMEROUS BURN BANS ARE IN PLACE ACROSS THE FOUR STATE AREA.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON GENERALLY NORTH
AND EAST OF A LINE FROM FAIRFIELD ILLINOIS TO OWENSBORO KENTUCKY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR ALL AREAS THROUGH
MONDAY. REFER TO THE WARNING PRODUCT FOR DETAILS.

AN ELEVATED RISK FOR WILDFIRES WILL CONTINUE ACROSS THE AREA.

ISOLATED THUNDERSTORMS CANNOT BE RULED OUT FROM MONDAY THROUGH
WEDNESDAY...ESPECIALLY EAST OF THE MISSISSIPPI RIVER. THE CHANCE
IS VERY LOW...AND COVERAGE WOULD BE RATHER LIMITED SHOULD ACTIVITY
DEVELOP. THUS NO RELIEF IS EXPECTED WITH RESPECT TO OUR EXISTING
EXTREME DROUGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JP

In the hours before

Special weather statement, Jul 1, 8:39 AM CST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
939 AM CDT SUN JUL 1 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-020300-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
939 AM CDT SUN JUL 1 2012

...ELEVATED RISK FOR WILDFIRES WILL CONTINUE THIS WEEK...

EXCEPTIONALLY DRY CONDITIONS PERSIST ACROSS THE FOUR STATE REGION.
DROUGHT CONDITIONS ARE CONSIDERED EXTREME BY SEVERAL EXPERT
FEDERAL PARTNERS THAT MONITOR NATION WIDE DROUGHT CONDITIONS.

VEGETATION IS EXTREMELY DRY...WITH MANY CROPS AND SOME TREES
STRESSED. MANY LAWNS ARE PARCHED. WITH HIGH TEMPERATURES THIS
WEEK FORECAST TO RANGE FROM THE UPPER 90S TO A FEW DEGREES ABOVE
100...AND DRY AFTERNOON RELATIVE HUMIDITY...CONDITIONS WILL ONLY
WORSEN FOR MOST LOCATIONS.

MANY COMMUNITIES AND COUNTIES ACROSS SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY HAVE BURN BANS
IN PLACE. IN ADDITION...SOME FIREWORKS SHOWS HAVE BEEN CANCELLED...
AND PERSONAL FIREWORKS PROHIBITED.

IT CANNOT BE OVER STATED...THE DANGERS THAT EXIST FROM THROWING A
CIGARETTE OUT A CAR WINDOW...OR SPARKS OR FLAMES CREATED BY
FIREWORKS...COULD CAUSE A WILDFIRE TO DEVELOP AND QUICKLY GET OUT
OF CONTROL...GIVEN THE VOLATILITY DUE TO THE EXTREME DRY
CONDITIONS. SOMETIMES IT IS HARD TO COMPREHEND EXCEPTIONAL
CONDITIONS BECAUSE THE OCCURRENCES OF SUCH EXTREME EVENTS ARE
RARE. BUT...THE DANGERS OF FIRE THROUGH THIS 4TH OF JULY HOLIDAY
STRETCH ARE VERY HIGH.

THERE IS A GLIMMER OF HOPE IN THE FORECAST THROUGH WEDNESDAY. AN
INCREASE IN MOISTURE...AND WEAKENING OF THE STRONG UPPER HIGH
OVER THE REGION...MAY ALLOW FOR THE DEVELOPMENT OF A FEW SHOWERS
AND THUNDERSTORMS. UNFORTUNATELY...CHANCES ARE GENERALLY BELOW 20
PERCENT. AS A RESULT...ANY SHOWER OR STORM ACTIVITY WILL BE
WELCOME FOR SOME...BUT DO LITTLE OR NOTHING TO HELP ALLEVIATE THE
EXCEPTIONALLY DRY CONDITIONS. IN FACT...ANOTHER UNUSUAL
CONCERN...IS THAT LIGHTNING COULD CAUSE FIRE.

FINALLY...IT MAY BE WISE TO BE PROACTIVE...AND CONSIDER WATER
CONSERVATION. FOR EXAMPLE...WATERING LAWNS IS ESSENTIALLY FUTILE
AT THIS POINT. EVAPORATION RATES ARE SO HIGH...THAT THE EFFORTS
MADE ARE GONE WITHIN 24 TO 48 HOURS. OTHER FORMS OF WATER
CONSERVATION...INCLUDE RUNNING YOUR WASHER LESS OFTEN...OR
CHOOSING NOT TO RUN YOUR DISHWASHER. JUST A FEW EXAMPLES OF WHAT
CAN BE DONE TO HELP.

NOLES

The radar

The Evansville,IN radar (KVWX), 77 km away, was scanning. The volume nearest the first event began at 18:32 UTC.

Open the radar archive at this moment

Event by event

20 hail, 6 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Gallatin

When
July 1, 12:30 PM CST to 2:28 PM CST
Where
Gallatin County, 1.75 mi S of Junction
Reported by
Trained Spotter
Coordinates
37.695, -88.230

A trained spotter measured 4 inches of rain.

Hail, Gallatin

When
July 1, 1:19 PM CST
Where
Gallatin County, 2 mi S of Junction
Measured
1 in hail
Reported by
Public
Coordinates
37.691, -88.230

Hail, Gallatin

When
July 1, 2:01 PM CST
Where
Gallatin County, Shawneetown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.700, -88.130

Hail, Williamson

When
July 1, 2:10 PM CST
Where
Williamson County, Creal Spgs
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.620, -88.830

Hail, White

When
July 1, 2:37 PM CST
Where
White County, Herald
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.970, -88.180

Hail, Johnson

When
July 1, 2:59 PM CST
Where
Johnson County, 5.1 mi WNW of Parker
Measured
1 in hail
Reported by
Public
Coordinates
37.591, -88.889

The hail was reported at Egyptian Hills Resort on Lake of Egypt.

Hail, White

When
July 1, 2:59 PM CST
Where
White County, 5 mi S of Carmi
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.008, -88.170

There were also wind gusts estimated around 55 mph.

Hail, Franklin

When
July 1, 3:00 PM CST
Where
Franklin County, West Frankfort
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.900, -88.920

Hail, Johnson

When
July 1, 3:08 PM CST
Where
Johnson County, 2.16 mi NNW of Tunnel Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.550, -88.843

The hail fell off and on for up to 15 minutes.

Thunderstorm Wind, Perry

When
July 1, 3:10 PM CST
Where
Perry County, Cutler
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
38.030, -89.570

Power poles were downed in the city limits. There were power outages.

Hail, Johnson

When
July 1, 3:16 PM CST to 3:31 PM CST
Where
Johnson County, Tunnel Hill
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
37.520, -88.830

A severe thunderstorm, producing hail slightly larger than golf balls, drifted slowly south across Tunnel Hill. The slow movement of the storm caused a rather long duration of hail.

Hail, Perry

When
July 1, 3:23 PM CST
Where
Perry County, Cutler
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.030, -89.570

Thunderstorm Wind, Johnson

When
July 1, 3:30 PM CST
Where
Johnson County, 3.43 mi NE of Goreville
Measured
52 kt (60 mph) estimated gust
Injuries
4 direct, 0 indirect
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.580, -88.920

A tree fell on a deck, injuring four people. The house was in a subdivision near Lake of Egypt.

Hail, Wabash

When
July 1, 3:50 PM CST
Where
Wabash County, Keensburg
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.350, -87.870

Thunderstorm Wind, Franklin

When
July 1, 3:50 PM CST to 4:05 PM CST
Where
Franklin County, Christopher to Benton
Measured
65 kt (75 mph) estimated gust
Property damage
$200,000
Reported by
Public
Coordinates
37.970, -89.050

In Christopher, a large portion of the roof was torn off an elementary school. About 2200 square feet was lifted off. Ten classrooms were flooded by rainwater. The water brought down ceiling tiles in four classrooms. There were about 16 inches of water in some parts of the school. In Benton, wind took down three sections of vinyl fencing. It also tore the facing off the front of a house.

Hail, Franklin

When
July 1, 3:50 PM CST
Where
Franklin County, 2 mi W of Christopher
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.970, -89.087

Thunderstorm Wind, Franklin

When
July 1, 3:52 PM CST
Where
Franklin County, 1.49 mi WSW of West Frankfort
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
37.892, -88.945

A National Weather Service employee reported a downed tree was blocking one of the lanes on Interstate 57 at mile marker 65. In the same location, at least two other trees were down and four to five tree tops were snapped off. Mile marker 65 is at the West Frankfort exit.

Hail, Franklin

When
July 1, 3:55 PM CST
Where
Franklin County, Christopher
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.970, -89.050

Hail, Franklin

When
July 1, 3:56 PM CST to 3:59 PM CST
Where
Franklin County, West Frankfort
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.900, -88.920

Thunderstorm Wind, Wabash

When
July 1, 3:56 PM CST to 4:07 PM CST
Where
Wabash County, Mt Carmel
Measured
52 kt (60 mph) estimated gust
Property damage
$14,000
Reported by
Trained Spotter
Coordinates
38.420, -87.770

Several trees were down in the city limits. A very large tree blocked an intersection of two side streets. Another tree was down on a road off Illinois Route 1.

Hail, Franklin

When
July 1, 3:58 PM CST to 4:05 PM CST
Where
Franklin County, Valier
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.020, -89.050

There were also wind gusts estimated near 50 mph.

Hail, Franklin

When
July 1, 3:59 PM CST to 4:05 PM CST
Where
Franklin County, Benton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.000, -88.920

Thunderstorm Wind, Franklin

When
July 1, 4:10 PM CST
Where
Franklin County, Valier to 1 mi S of Sesser
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
38.020, -89.050

Large branches were down on the road. At least two power poles were snapped in half. Sustained winds were estimated around 40 mph, with gusts to 70 mph.

Hail, Franklin

When
July 1, 4:17 PM CST
Where
Franklin County, Whittington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.080, -88.900

Hail, Hamilton

When
July 1, 4:18 PM CST
Where
Hamilton County, 8 mi E of Mc Leansboro
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.100, -88.383

Hail, Wabash

When
July 1, 4:21 PM CST
Where
Wabash County, Allendale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.530, -87.720

Hail, Wabash

When
July 1, 4:38 PM CST
Where
Wabash County, Allendale
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
38.530, -87.720

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389349, 389322, 389323, 389324, 389325, 389326, 389327, 389328, 389329, 389352, 389331, 389371, 389361, 389333, 389356, 389372, 389360, 389334, 389336, 389355, 389337, 389341, 389359, 389345, 389374, 389346, 389348.